Alert archive / Tennessee / Tornado Warnings in 2019

Tornado Warning 7, NWS Memphis, TN

February 23, 20194 counties in Tennessee

NWS Memphis, TN issued this tornado warning at Feb 23, 2019, 6:02 PM CST for 4 counties in Tennessee. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 6:02 PM CST (00:02 UTC)
Expired
Feb 23, 2019, 6:17 PM CST
In force
15 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chester County, TN, Henderson County, TN, Madison County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 104 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 12:26 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WFUS54 KMEG 240002
TORMEG
TNC023-077-109-113-240030-
/O.NEW.KMEG.TO.W.0007.190224T0002Z-190224T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
602 PM CST SAT FEB 23 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southwestern Henderson County in western Tennessee...
  North central McNairy County in western Tennessee...
  Southeastern Madison County in western Tennessee...
  Chester County in western Tennessee...

* Until 630 PM CST.
    
* At 601 PM CST, doppler radar indicated a severe thunderstorm
  producing a tornado was located over Chickasaw State Park, moving
  northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Henderson, Chickasaw State Park, Silerton, Jacks Creek, Mifflin,
  Masseyville, Finger, Enville, Medon, Pinson, Parkburg, Huron,
  Palestine, Hickory Corners, Deanburg, Roby, Five Points, Montezuma,
  Cabo and Middle Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3528 8878 3530 8879 3533 8879 3539 8884
      3543 8884 3543 8890 3564 8846 3542 8836
TIME...MOT...LOC 0001Z 236DEG 48KT 3540 8876 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
858 
WWUS54 KMEG 240011
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
611 PM CST SAT FEB 23 2019

TNC109-240021-
/O.CAN.KMEG.TO.W.0007.000000T0000Z-190224T0030Z/
McNairy TN-
611 PM CST SAT FEB 23 2019

...THE TORNADO WARNING FOR NORTH CENTRAL MCNAIRY COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for western
Tennessee.

LAT...LON 3536 8865 3534 8868 3536 8870 3545 8873
      3551 8873 3564 8846 3546 8840
TIME...MOT...LOC 0011Z 236DEG 48KT 3548 8862 

$$

TNC023-077-113-240030-
/O.CON.KMEG.TO.W.0007.000000T0000Z-190224T0030Z/
Henderson TN-Madison TN-Chester TN-
611 PM CST SAT FEB 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CST FOR
SOUTHWESTERN HENDERSON...SOUTHEASTERN MADISON AND CENTRAL CHESTER
COUNTIES...
    
At 611 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located over Henderson, moving northeast at
55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Henderson, Jacks Creek, Mifflin, Pinson, Five Points, Montezuma,
Middle Fork, Huron, Cabo and Pinson Mounds State Archaeological Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3536 8865 3534 8868 3536 8870 3545 8873
      3551 8873 3564 8846 3546 8840
TIME...MOT...LOC 0011Z 236DEG 48KT 3548 8862 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
861 
WWUS54 KMEG 240017
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
617 PM CST SAT FEB 23 2019

TNC023-077-113-240027-
/O.CAN.KMEG.TO.W.0007.000000T0000Z-190224T0030Z/
Henderson TN-Madison TN-Chester TN-
617 PM CST SAT FEB 23 2019

...THE TORNADO WARNING FOR SOUTHWESTERN HENDERSON...SOUTHEASTERN
MADISON AND CENTRAL CHESTER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for western
Tennessee.

LAT...LON 3536 8865 3534 8868 3536 8870 3545 8873
      3551 8873 3564 8846 3546 8840
TIME...MOT...LOC 0016Z 236DEG 48KT 3553 8853 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 23, 5:40 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 23, 5:40 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
540 PM CST Sat Feb 23 2019

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 248 PM CST Sat Feb 23 2019/

DISCUSSION...
Focus remains over north Mississippi and adjacent west Tennessee.
Thunderstorms have struggled to reach severe levels early this
afternoon despite rather impressive CAPE for late February. Water
vapor shows shortwave "spoke" rotating north away from the region
as it tracks quickly toward the Great Lakes. CAMs appear to
respond with dramatic weakening of CAPE from mid-afternoon onward.
Still the threat remains at this time for severe weather as the
surface trough moves across the area this afternoon into early
evening.

Meanwhile, flash flooding remains a threat along and ahead of the
surface trough. Will peal back on the Flash Flood Watch to the
west. Also, gradient wind threat remains ahead and behind the
surface trough and with such wet soils there is a risk for tree
fall in 25Kt winds or greater. Will keep the advisory in place.

Weather pattern change with the exit of the strong shortwave into
the Great Lakes region on Sunday. Upper ridge over the Caribbean
breaks down and the western US trough evolves into move zonal
flow across the country. This is important as the pattern that
brought the abundant rainfall over much of February ends. For the
upcoming week more seasonal temperatures are expected as weak
fronts move through from mid-week into the weekend. These systems
are not expected to produce heavy rainfall.

&&

.AVIATION...
/00z TAFs/

Showers and thunderstorms will end from west to east this evening
with TUP/MKL being the only terminals that may be affected.
Otherwise, expected breezy southwest winds overnight shifting from
the west-northwest late tonight as a cold front moves through the
area. Northwest winds will continue through tomorrow, eventually
weakening by late afternoon. A cloud deck around 2500-3000 ft is
expected to move across the norther reaches of the area overnight
and could provide a brief MVFR ceiling. However, TAFs contain
prevailing VFR conditions at this time.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until midnight CST tonight for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until midnight CST tonight for Dunklin-Pemiscot.

MS...Wind Advisory until midnight CST tonight for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

     Flash Flood Watch until midnight CST tonight for Alcorn-Benton
     MS-Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Wind Advisory until midnight CST tonight for Carroll-Crockett-
     Dyer-Fayette-Gibson-Hardeman-Haywood-Henry-Lake-Lauderdale-
     Madison-Obion-Shelby-Tipton-Weakley.

     Flash Flood Watch until midnight CST tonight for Benton TN-
     Carroll-Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Madison-McNairy-Weakley.

&&
Hazardous weather outlook, Feb 23, 5:47 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
547 PM CST Sat Feb 23 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
547 PM CST Sat Feb 23 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

The risk for Severe Weather remains across portions of west
Tennessee and north Mississippi where a Tornado Watch continues
until 8 pm CST.

Heavy rainfall is also possible across portions of west Tennessee
and north Mississippi.  A Flash flood Watch continues for those areas
this evening.

Due to saturated soils, large trees may be downed by sub-severe
wind gusts.

Breezy conditions are forecast outside of thunderstorms today. A
Wind Advisory is in effect for all the Midsouth except for areas
near the Tennessee River valley.

.DAYS TWO THROUGH SEVEN...Sunday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through mid-evening.

PWB/JEB

In the hours before

Local storm report, Feb 23, 4:48 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     2 S AMORY               33.96N  88.48W
02/23/2019                   MONROE             MS   TRAINED SPOTTER

            SEVERAL TREES DOWN NEAR THE SCHOOL IN BECKER,
            MISSISSIPPI, ON HWY 25.

&&

TLSJR
Local storm report, Feb 23, 4:49 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          4 W LEEDY               34.81N  88.43W
02/23/2019                   ALCORN             MS   911 CALL CENTER

            BRIEF TORNADO ALONG COUNTY ROAD 343. REPORT OF DEBRIS
            BEING LOFTED.

&&

MJ
Local storm report, Feb 23, 4:57 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          3 WNW BURNSVILLE        34.86N  88.37W
02/23/2019                   ALCORN             MS   LAW ENFORCEMENT

            REPORT OF TORNADO TOUCHDOWN ON HWY 72 ON THE TISHOMINGO
            AND ALCORN COUNTY LINE.

&&

SGW
Special weather statement, Feb 23, 5:22 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
522 PM CST SAT FEB 23 2019

TNZ089-090-232345-
Hardeman TN-Fayette TN-
522 PM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CST
FOR...

Northwestern Hardeman County in western Tennessee...
Northeastern Fayette County in western Tennessee...

At 522 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Somerville, or 14
miles west of Bolivar, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Hardeman and northeastern Fayette Counties
should monitor this storm closely.

LAT...LON 3511 8905 3511 8938 3533 8933 3540 8924
      3540 8919 3542 8918 3542 8884 3539 8884
TIME...MOT...LOC 2322Z 237DEG 50KT 3522 8925
Special weather statement, Feb 23, 5:50 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
550 PM CST SAT FEB 23 2019

TNZ003-004-020-021-051-052-240030-
Carroll TN-Weakley TN-Madison TN-Crockett TN-Henry TN-Gibson TN-
550 PM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CST
FOR...

Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Northern Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Southwestern Henry County in western Tennessee...
Southeastern Gibson County in western Tennessee...

At 550 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Humboldt, moving
northeast at 65 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...southeastern Weakley...northern Madison...
southeastern Crockett...southwestern Henry and southeastern Gibson
Counties should monitor this storm closely.

LAT...LON 3582 8855 3581 8859 3577 8861 3568 8870
      3569 8906 3622 8871 3621 8815
TIME...MOT...LOC 2350Z 236DEG 57KT 3582 8889
Local storm report, Feb 23, 5:55 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FUNNEL CLOUD     2 SE TOONE              35.33N  88.93W
02/23/2019                   HARDEMAN           TN   PUBLIC

            FUNNEL CLOUD REPORTED NEAR INTERSECTION OF HIGHWAYS 18
            AND 138.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:16 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Decatur, Henderson23 min
Feb 23, 6:19 PM CSTSpecial Weather StatementMEGBenton, Carroll, Henry41 min
Feb 23, 8:13 PM CSTRiver Flood WarningMEGObion, Weakley46 hr
Feb 23, 8:21 PM CSTRiver Flood WarningMEGLauderdale, Tipton6 days
Feb 24, 3:45 AM CSTWind AdvisoryMEGDyer, Gibson, Henry, Lake, Lauderdale, Obion and 1 more2 hr

Nearby

Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.